Alert archive / Kansas / Special Weather Statements in 2023

Special Weather Statement, NWS Topeka, KS

September 30, 2023Washington County, Kansas

NWS Topeka, KS issued this special weather statement at Sep 30, 2023, 8:10 AM CDT for Washington County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2023, 8:10 AM CDT (13:10 UTC)
Expired
Sep 30, 2023, 8:45 AM CDT
In force
35 min
Issued by
NWS Topeka, KS
Hail
0.50 in
Wind
40

County Washington County, KS

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS83 KTOP 301310
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
810 AM CDT Sat Sep 30 2023
 
KSZ009-301345-
Washington-
810 AM CDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of northwestern
Washington County through 845 AM CDT...

At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Haddam, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow 
         around unsecured objects. Minor damage to outdoor objects 
         is possible.

Locations impacted include...
Morrowville and Haddam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 9719 3990 9701 3978 9727 3982 9737
      3990 9737 4000 9732
TIME...MOT...LOC 1309Z 216DEG 18KT 3979 9734 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Sep 30, 6:23 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 30, 6:23 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
623 AM CDT Sat Sep 30 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 348 AM CDT Sat Sep 30 2023

A large swing in temperatures is expected over the next week, and
one notable chance for measurable precipitation exists in this
forecast period.

Early this morning, an amplified troughing pattern is seen over the
western CONUS with a ridge in place over the southeastern quadrant
of the country. In between, a southerly 40 kt LLJ existed over
central and northeast Kansas and mesoanalysis was showing around
1000 J/kg of elevated instability. There remains a signal from
models of some isentropic ascent over central and north-central KS
for a few hours this morning. Have maintained 15 percent, slight
chance POPs for a small area where an isolated storm or two may
briefly develop. Forecast soundings, however, show a fairly dry
atmosphere below 700 mb, which will likely limit much in the way of
anything measurable. Beyond this morning, another hot and windy day
is expected with temperatures forecast to remain near the 75th
percentile of NBM guidance, and again making a run at records this
afternoon (see the climate section below) as the warm southerly flow
continues.

Not a lot changes with the pattern over the central US until Tuesday
when the western trough moves over the Rockies and into the High
Plains. At that time, a surface frontal boundary will work across
western sections of Nebraska and Kansas. POPs increase from west to
east across the area in the vicinity of the boundary on Tuesday, and
especially Tuesday evening and night. The front should clear the
area to the east by Wednesday afternoon. The NBM, however, hangs
onto POPs in eastern KS through most of the day Thursday, likely due
in part to the GFS solution lingering the trough axis and associated
vorticity over the area through that timeframe.

Precipitation, cloud cover, and some post-frontal CAA will allow
temperatures to be cooler through the middle of next week with highs
mainly in the 70s. Sweater weather is coming with even cooler
conditions anticipated by next weekend as a secondary trough axis
pivots around the upper low over Canada. That will send another cold
front our way with a Canadian based surface ridge building into the
region behind it on Saturday and Sunday. Some locations in northern
KS could dip into the upper 30s by next Sunday morning with highs
only in the 60s through the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 621 AM CDT Sat Sep 30 2023

VFR prevails for the 12Z TAF period. South winds will increase
after sunrise with gusts to around 25 kts expected today.

&&

.FIRE WEATHER...
Issued at 348 AM CDT Sat Sep 30 2023

The forecast remains fairly consistent for fire weather conditions
this weekend. Gusty south winds of 25 to 35 MPH are expected today
as RH values fall into the 30 to 40 percent range. Based on fuels
still showing some green and not completely dried out, this
should cause rangeland fire danger to be in the high category
across north central KS and the moderate category for northeast
and east central KS.

&&

.CLIMATE...
Updated at 348 AM CDT Sat Sep 30 2023

High Temperature Records

                  Forecast          Record (Year)

Saturday (9/30)
Topeka              94                 97 (1938)
Concordia           96                 95 (1994)

Sunday (10/01)
Topeka              92                 95 (1976)
Concordia           92                 94 (2002)

Monday (10/02)
Topeka              90                 95 (1963)
Concordia           90                 95 (1938)

Warm Low Temperature Records

                  Forecast          Record (Year)

Saturday (9/30)
Topeka              70                 76 (2019)
Concordia           72                 76 (2019)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Teefey
FIRE WEATHER...Teefey
CLIMATE...Flanagan/Teefey
Hazardous weather outlook, Sep 30, 3:57 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
357 AM CDT Sat Sep 30 2023

KSZ008>010-020>022-034>037-010900-
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-
357 AM CDT Sat Sep 30 2023

This Hazardous Weather Outlook is for central, north central and
northeast Kansas.

.DAY ONE...Today and tonight.

An isolated storm or two is possible this morning. Lightning will be
the main hazard of concern.

Gusty south winds and lower relative humidity are expected to create
elevated fire danger across north central Kansas this afternoon. Be
careful with any outdoor flames.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire weather conditions are possible Sunday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

KSZ011-012-023-024-026-038>040-054>056-058-059-010900-
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
357 AM CDT Sat Sep 30 2023

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

In the hours before

Special weather statement, Sep 30, 7:49 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
749 AM CDT Sat Sep 30 2023

KSZ008-009-301315-
Republic-Washington-
749 AM CDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of southeastern
Republic and west central Washington Counties through 815 AM CDT...

At 749 AM CDT, Doppler radar was tracking a strong thunderstorm over
Agenda, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Cuba and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3978 9718 3965 9739 3965 9756 3988 9744
TIME...MOT...LOC 1249Z 214DEG 16KT 3969 9745

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 30, 8:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
810 AM CDT Sat Sep 30 2023

KSZ009-301345-
Washington-
810 AM CDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of northwestern
Washington County through 845 AM CDT...

At 809 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Haddam, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Morrowville and Haddam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 9719 3990 9701 3978 9727 3982 9737
      3990 9737 4000 9732
TIME...MOT...LOC 1309Z 216DEG 18KT 3979 9734

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:49 AM CDTSpecial Weather StatementTOPWashington26 min

Nearby

Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.